Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 71, NWS Morristown, TN

June 13, 2013Hancock County, Hawkins County, Sullivan County, Tennessee; Lee County, Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 2013, 1:00 PM EDT for Hancock County, Hawkins County, Sullivan County, Tennessee; Lee County, Scott County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2013, 1:00 PM EDT (17:00 UTC)
Expired
Jun 13, 2013, 1:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Hancock County, TN, Hawkins County, TN, Sullivan County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 68 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:19 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:42 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 13, 9:42 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 AM EDT THU JUN 13 2013

.DISCUSSION...
WARM AND MUGGY CONDITIONS CONTINUE ACROSS THE FORECAST AREA THIS
MORNING. THERE ARE MORE CLOUDS ACROSS THE REGION THIS MORNING WHICH
MAY INHIBIT WARMING AHEAD OF THE FRONTAL BOUNDARY MOVING INTO
NORTHERN PARTS OF KENTUCKY. SHORT RANGE NUMERICAL MODEL OUTPUT HAS
CONSISTENTLY BEEN KEEPING DAYTIME TEMPS AT KTYS AND KTRI IN THE MID
TO LOWER 80S RESPECTIVELY. OTHERWISE...TOUCHED UP ZONE FORECAST TO
MENTION THE POSSIBILITY OF SOME STORMS BEING SEVERE LATER THIS
MORNING/AFTERNOON. SPEAKING OF STORMS...THEY SHOULD BEGIN TO MOVE
ACROSS THE PLATEAU AND SOUTHWEST VA BY 18Z. STORMS WILL BE AWAITING
THE UPPER LEVEL SUPPORT BEFORE REALLY INITIATING AND BECOMING
STRONGER. THREAT OF SEVERE WEATHER LESSENS RAPIDLY AROUND 00Z WHEN
THE SHORTWAVE AND TROUGH AXIS SHIFT EAST OF THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  66  86  61  89 /  60  10  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  61  83  59  88 /  70  10  10   0   0
OAK RIDGE, TN                       87  61  84  59  89 /  60  10  10   0   0
TRI CITIES AIRPORT, TN              83  57  81  52  86 /  80  20  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AC
Hazardous weather outlook, Jun 13, 5:30 AM EDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT THU JUN 13 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT THU JUN 13 2013 /430 AM CDT THU JUN 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT PUSHING THROUGH THE SOUTHERN APPALACHIAN REGION WILL
BRING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY.  SOME OF
THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 13, 12:01 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1201 PM EDT THU JUN 13 2013

TNZ013-014-037-VAZ001-131645-
CAMPBELL TN-CLAIBORNE TN-LEE VA-UNION TN-
1201 PM EDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CLAIBORNE...CAMPBELL AND
UNION COUNTIES UNTIL 1245 PM EDT...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF MIDDLESBORO...MOVING EAST AT 40
MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HARROGATE-SHAWANEE...
TAZEWELL...CUMBERLAND GAP...ARTHUR...SPRINGDALE...SANDLICK...LONE
MOUNTAIN...EWING AND HOWARD QUARTER.

AMP.23
Special weather statement, Jun 13, 12:15 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EDT THU JUN 13 2013

VAZ001-002-005-131700-
LEE VA-SCOTT VA-WISE VA-
1215 PM EDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES UNTIL 100 PM EDT...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MCROBERTS TO EVARTS...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON...
PENNINGTON GAP...BIG STONE GAP...POUND...ST. CHARLES...PARDEE...
DRYDEN...APPALACHIA...JASPER AND COEBURN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DGS
Special weather statement, Jun 13, 12:44 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT THU JUN 13 2013

TNZ014>016-131730-
CLAIBORNE TN-HANCOCK TN-HAWKINS TN-
1244 PM EDT THU JUN 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK AND CLAIBORNE
COUNTIES UNTIL 130 PM EDT...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF TAZEWELL...OR 14 MILES
WEST OF SNEEDVILLE...MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
ROGERSVILLE...SURGOINSVILLE...EVANSTON...TREADWAY...MOORESBURG...
KLONDIKE...ST. CLAIR...KYLES FORD...MCCLOUD...KEPLER AND OKOLONA.

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:00 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins, Washington45 min
Jun 13, 1:28 PM EDTSevere Thunderstorm WarningMRXCarter, Hancock, Hawkins, Johnson, Sullivan, Washington62 min
Jun 13, 1:33 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more57 min
Jun 13, 1:42 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier48 min
Jun 13, 1:45 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson45 min
Jun 13, 2:05 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Scott40 min
Jun 13, 2:13 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock47 min
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier30 min
Jun 13, 2:16 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier44 min
Jun 13, 2:20 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan40 min
Jun 13, 2:23 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Unicoi, Washington22 min
Jun 13, 2:31 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins29 min
Jun 13, 2:34 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hamblen, Jefferson, Knox, Union41 min
Jun 13, 2:48 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington27 min
Jun 13, 2:49 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins, Sullivan, Washington41 min
Jun 13, 2:53 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan37 min
Jun 13, 2:59 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Morgan, Roane46 min
Jun 13, 3:10 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington65 min
Jun 13, 3:10 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Jefferson, Knox and 2 more65 min
Jun 13, 3:17 PM EDTTornado WarningMRXCocke, Grainger, Jefferson, Knox, Sevier43 min
Jun 13, 3:21 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more3 hr
Jun 13, 3:32 PM EDTTornado WarningMRXGreene28 min
Jun 13, 3:39 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Knox, Sevier66 min
Jun 13, 3:42 PM EDTFlash Flood WarningMRXCarter, Unicoi, Washington4 hr
Jun 13, 3:54 PM EDTTornado WarningMRXCocke, Jefferson, Sevier36 min
Jun 13, 3:56 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Sevier64 min
Jun 13, 4:04 PM EDTAreal Flood AdvisoryMRXBlount, Cocke, Jefferson, Knox, Sevier3 hr
Jun 13, 4:12 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier33 min
Jun 13, 4:27 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk63 min
Jun 13, 4:29 PM EDTAreal Flood AdvisoryMRXBlount, Monroe3 hr
Jun 13, 4:42 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion48 min
Jun 13, 4:52 PM EDTFlash Flood WarningMRXBlount3 hr
Jun 13, 5:23 PM EDTSevere Thunderstorm WarningMRXBradley, Polk37 min
Jun 13, 12:33 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton42 min
Jun 13, 1:24 PM EDTSevere Thunderstorm WarningMRXRussell, Washington36 min
Jun 13, 1:51 PM EDTSevere Thunderstorm WarningMRXLee, Scott39 min
Jun 13, 5:13 PM EDTSevere Thunderstorm WarningMRXClay47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.